Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Morristown, TN

May 2, 2003Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2003, 3:45 PM EDT for Washington County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 3:45 PM EDT (19:45 UTC)
Expired
May 2, 2003, 4:45 PM EDT
In force
60 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Washington County, VA

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 021945
SVRMRX
VAC191-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BENHAMS...OR 5 MILES NORTHWEST OF BRISTOL
  VA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABINGDON AROUND 410 PM EDT
  DAMASCUS AROUND 430 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3675 8230 3662 8231 3660 8164 3684 8175

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM EDT, 15 minutes earlier.

Area forecast discussion, May 2, 3:30 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT FRI MAY 2 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************

AFTERNOON FORECAST DISCUSSION
320 PM EDT FRI MAY 2 2003

ONGOING CONVECTION EXITING CWA SHORTLY...AND COLD AIR LEFT IN ITS
WAKE MAY INHIBIT REDEVELOPMENT THIS EVENING.  CANNOT RULE IT OUT,
THOUGH, SO HAVE LEFT CHANCE POPS IN FOR THE OVERNIGHT PERIOD.  FRONT
THAT HAD BEEN ADVERTISED TO COME THROUGH TODAY HAS SLOWED GREATLY,
AND WILL MAKE IT THROUGH OVERNIGHT TONIGHT...BRINGING DRIER AIR AND
LIMITING THE CHANCE OF STORMS TOMORROW.  THE FRONT IS EXPECTED TO
RETURN NORTHWARD AS A WARM FRONT SUNDAY.  THIS WILL INCREASE THE
STORM CHANCES AGAIN FOR LATE SUNDAY ON INTO MONDAY.

TEMPERATURES WILL REMAIN ABOVE NORMAL EVEN WITH THE FRONTAL PASSAGE
TONIGHT...WITH READINGS IN THE 50S EXPECTED MOST LOCATIONS.  HIGHS
FOR SAT AND SUNDAY SHOULD BE IN THE 70S.

CHA   58  78  55  78 /  40  10   0  30
TYS   58  74  52  78 /  30  10   0  30
TRI   55  70  48  74 /  30  20   0  20
OQT   58  75  53  78 /  30  10   0  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1015 AM EDT FRI MAY 2 2003

STRONG TO SEVERE STORMS ALREADY OCCURRING WEST OF HERE...WITH
ACTIVITY EXPECTED IN HERE THIS AFTERNOON.  SHOULD BE MORE SEVERE
WEATHER TODAY THAN THE LAST SEVERAL DAYS...MAINLY IN THE FORM OF
HAIL AND WINDS.  THE TORNADIC THREAT IS LOW DUE TO WEAK SHEAR...BUT
IT CANNOT BE RULED COMPLETELY OUT.

AFTERNOON CAPES EXPECTED TO BE 1500 TO 2500 ACROSS THE
AREA...ALTHOUGH THE MORNING FOG HAS INHIBITED HEATING IN MOST VALLEY
AND LOW-LYING AREAS.  SHOULD RECOVER FROM THAT BY MID-AFTERNOON.

WILL UPDATE SHORTLY TO REMOVE MORNING FOG AND BE MORE SPECIFIC WITH
POPS...TAKING INTO ACCOUNT CURRENT ACTIVITY TO WEST

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
345 AM EDT FRI MAY 2 2003

CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT JUST CROSSING THE MS
RIVER EARLY THIS MORNING...THE FRONT SHOULD REACH THE CWA BY
AFTERNOON. AHEAD OF THE FRONT WILL BE WIDESPREAD SHOWERS AND
THUNDERSTORMS...SPC HAS MOST OF THE CWA IN SLIGHT CAT FOR SEVERE
STORMS. HAIL AND STRONG WINDS SHOULD STILL BE THE PREVAILING PROBLEM
IN SEVERE STORMS. GOOD INSTABILITY IS STILL PRESENT AND CAPE VALUES
NEAR 2000 OR GREATER ARE POSSIBLE FRI AFTN. EARLY SAT MORN SOME
SCATTERED SHOWERS MAY REMAIN AS THE UPPER LEVEL TROUGH PASSES.
CLEARING SHOULD OCCUR FAIRLY QUICKLY WITH DRYING BEHIND THE
TROUGH...AND SUFFICIENT MIXING SHOULD HELP BREAK UP THE LOW CLOUDS
BY SAT AFTN.

WEAK RIDGING OCCURS SAT MORN THROUGH SUN EVENING...WITH
DRY AND PARTLY CLOUDY CONDITIONS FOR MOST OF THE WEEKEND. SUN
EVENING A WARM FRONT MOVES EAST INTO THE AREA...OVER-RUNNING PRECIP
IS POSSIBLE LATE SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH WED...WHEN THE NEXT COLD FRONT PASSES OVER THE TN
VALLEY.

CHA   82  58  79  52 /  60  40  10   0
TYS   79  57  74  50 /  60  40  10   0
TRI   75  54  71  47 /  60  50  20   0
OQT   79  57  74  50 /  60  40  10   0

BS
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
848 PM EDT THU MAY 1 2003

OUTFLOW BOUNDARY AHEAD OF MCS INITIALLY FIRED A LINE OF VERY STRONG
THUNDERSTORMS...BUT LINE APPEARS TO BE WEAKENING AT THIS TIME.  STILL
WE HAVE HAD MANY REPORTS OF ESTIMATED 50-60 MPH WINDS...WITH JUST
ISOLATED HAIL.  SURFACE DATA INDICATES STILL SOME MODERATE INSTABILITY
EAST OF THE LINE OF STORMS...BUT AGAIN THE KMRX AND KHTX WSR-88DS SUGGEST
THE THREAT OF SEVERE WINDS IS DIMINISHING.  THE STORMS ARE EAST OF MARION
...SEQUATCHIE AND BLEDSOE COUNTIES SO WATCH IS EXPIRING JUST ABOUT
ON SCHEDULE.  WILL UPDATE ZONES TO REMOVE WATCH AND TWEAK WORDING AS
NEEDED IN ADVANCE OF THE LINE OF STORMS.  ALSO...MAY NEED A LATER
UPDATE OF ZONES ONCE CONVECTION WEAKENS SOME MORE OR DISSIPATES.

TG
*********************************************************************
Hazardous weather outlook, May 2, 5:05 AM EDT, 10 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...
A WEAK SURFACE FRONT WILL MOVE EAST INTO THE EAST TENNESSEE VALLEY
TODAY. THE RESIDENT AIRMASS WILL QUICKLY DESTABILIZE WITH GOOD
HEATING. ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD
BE EXPECTED. THERE IS A CHANCE FOR SOME OF THESE STORMS TO BECOME
SEVERE. LARGE HAIL...DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL SWEEP EAST INTO THE REGION SUNDAY EVENING
PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS
MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND
DAMAGING THUNDERSTORMS WINDS. THE FRONT MAY LINGER ACROSS THE AREA
EARLY NEXT WEEK RESULTING IN PERSIST SHOWER ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
ALSO THE NEXT FRONTAL SYSTEM LATE SUNDAY...EARLY MONDAY MAY REQUIRE
SPOTTER ACTIVATION.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, May 2, 1:51 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    DECATUR                   TN   WIND DAMAGE
05/01/03   MEIGS                          TWO TREES DOWN IN
                                          DECATUR. REPORTED BY
                                          HIGHWAY DEPT.

0815 PM    COUNTY WIDE               TN   WIND DAMAGE
05/01/03   BRADLEY                        SEVERAL TREES DOWN COUNTY
                                          WIDE. REPORTED BY HIGHWAY
                                          DEPT.

0845 PM    3SE NORRIS                TN   WIND DAMAGE
05/01/03   ANDERSON                       SEVERAL TREES DOWN ALOND
                                          RIVERSIDE RD. REPPORTED
                                          BY HIGHWAY DEPT.

0845 PM    COUNTY WIDE               TN   WIND DAMAGE
05/01/03   CAMPBELL                       A FEW TREES DOWN IN THE
                                          NORTHERN PART OF THE
                                          COUNTY. REPORTED BY
                                          HIGHWAY DEPT.
Local storm report, May 2, 2:18 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    TALBOTT                   TN   WIND DAMAGE
05/02/03   HAMBLEN                        SEVERAL TREES DOWN ALONG
                                          ALPHA VALLEY HOME RD.
                                          REPORTED BY DISPATCH.

0155 PM    JEFFERSON CITY            TN   WIND DAMAGE
05/02/03   JEFFERSON                      SEVERAL TREES DOWN IN
                                          JEFFERSON CITY. REPORTED
                                          BY DISPATCH

0205 PM    SEVIERVILLE               TN   WIND DAMAGE
05/02/03   SEVIER                         NUMEROUS TREES AND POWER
                                          LINES DOWN IN
                                          SEVIERVILLE. REPORTED BY
                                          DISPATCH.
Local storm report, May 2, 3:07 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    PARROTTSVILLE             TN   WIND DAMAGE
05/02/03   COCKE                          SEVERAL TREES AND POWER
                                          LINES DOWN IN AND AROUND
                                          PARROTTSVILLE AND BYBEE.
                                          REPORTED BY POWER
                                          COMPANY.

0240 PM    MOSHEIM                   TN   WIND DAMAGE
05/02/03   GREENE                         SEVERAL TREES DOWN ALONG
                                          MCDONALD RD IN MOSHEIM.
                                          REPORTED BY DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:57 PM EDTSevere Thunderstorm WarningMRXCity of Bristol63 min
May 2, 3:01 PM EDTSevere Thunderstorm WarningMRXScott, Washington44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.